MAR 23, 2009
Physicians have become increasingly aware of oculoplastic changes attributable to topical prostaglandin therapy.The authors of this article extend these clinical observations by presenting a case series of five patients in whom chronic daily unilateral treatment with bimatoprost 0.03% caused changes such as upper eyelid sulcus deepening, clinically apparent relative enophthalmos, and involution of dermatochalasis.
The authors hypothesize fat atrophy as the primary mechanism for relative enophthalmos, upper eyelid sulcus deepening, dermatochalasis involution, and loss of lower eyelid fullness/convexity after longterm administration of topical bimatoprost. This is supported by the pharmacologic properties of bimatoprost, the unique constellation of clinical signs, the latency of the clinical findings, and the observation that these changes are partially reversible after discontinuation of the medication.
If proven, this may be particularly worrisome for cosmetic patients using lash augmenting derivatives of prostaglandin analogs. Allergan received approval from the U.S. Food and Drug Administration (FDA) in late December 2008 for Latisse (bimatoprost ophthalmic solution) 0.03% as a treatment for hypotrichosis of the eyelashes. On the other hand, it may be a desirable side effect for reducing volume in appropriate situations.
The authors note that orbital changes associated with topical bimatoprost also need to be recognized as more than just a cosmetic issue. First, failure to recognize the association between unilateral bimatoprost use and relative enophthalmos may lead to unnecessary imaging studies of the orbit and confound neuro-ophthalmologic evaluations. Second, although a few millimeters of enophthalmos are usually not clinically significant, periocular eyelid changes may make it difficult to obtain accurate IOP measurements and may create a challenge to achieve adequate exposure during anterior segment surgery.